Medication for Depression

In the last year I was hospitalized to treat my depression. During this time I was prescribed an anti-depressant Effexor. Initially it did help, however, I started to notice major side effects. Tinitus, diarrhea, etc. I had my physician help me to stop taking this medication. The side effects were worse than the depression. Anyone have experiences/stories to tell about medications side effects, specifically Effexor?

:flushed: That’s all you need, side effects :roll_eyes: I used to take Sertraline. It was prescribed when I was first diagnosed in 2011, I was in a very bad place and it was helpful :slightly_smiling_face: I didn’t notice any bad side effects, other than putting on weight :expressionless:

Last summer, I wondered if I’d actually feel better if the dose was increased but, around the same time my Neurologist suggested I try Acetazolamide for vertigo (brought on by turning over in bed). Bad timing, I was worried they might clash :expressionless: So I stopped taking Sertraline just in case. This went against anything I’d ever advise anybody else to do, stopping medication abruptly is ill advised.

Anyway, Acetazolamide was very helpful :+1: and I’ve managed to survive the ‘brick wall’ after coming off Sertraline :slightly_smiling_face: Although I still cannot lose weight :grimacing:

Finding something that creates a ‘happy balance’ for depression isn’t easy :smirk: xB

2 Likes

I was on lyrica for a while and got into a depression where I felt like crying so I stopped the med. I read where lyrica can cause suicidal thoughts.

1 Like

:thinking: Being depressed does leave your mind open to all sorts of thoughts. It’s when you can’t actually completely suppress them that expert help is essential. At one time, depression used to make me cry but afterwards I felt better, it was like releasing a safety valve :slightly_smiling_face: I couldn’t talk to anyone about my feelings, now I realise doing just that would probably have helped. I’m inclined to be more frank these days, I’ve found bottling worries and grievances only makes them ferment :wink: xB

1 Like

Realizing, treating and overcoming depression certainly can be tricky and complex. It would seem at times healthcare professionals and family/people just can’t get a handle on it. I suppose one never really knows how we as individuals will react to certain medications to treat depression. We had to monitor my mental situation closely as well, to make sure I remained stable. My physician was concerned for my mental heath while reducing my medication. I still feel better without the meds. It’s been two or three months. I can’t help wondering, if occasionally, the medication made my ataxia symptoms worse.

Try a new one called “Endep” (amitriptyline). I’ve tried Effexor >> yuk!
Endep also helps my back pain…try it! much <3 Ozzy

1 Like

Before my ataxia diagnosis I spent many years on antidepressants and anti anxiety meds. Most would work for awhile but then I’d have to change to another one. A couple of years ago I decided to stop everything except meds for sleep-and those still had to be changed every few months. My psychiatrist monitors these meds and my depression/anxiety. I’m doing ok right now. Ataxia causes my anxiety to climb on bad days but so far it’s manageable.

1 Like

Could it be there is an issue with longevity/efficacy with some mediations as well? I never thought of this. Thanks for posting.

Many years before I was diagnosed with ataxia, when I was still working, I tried Effexor for one month. It was as if I was walking around but in a coma the whole time! I was unusually sleepy at every hour of the day, which did not work well with my job as an administrative assistant. I finally refused to take it any more. It did cause tinnitis but I don’t remember it causing diarrhea. Hope this is helpful info.

1 Like

It is always possible for the body to learn to ‘tolerate’ medications over a period of time, and at that point do we need the dose adjusted, a change of medication or simply wait and see how things are without any medication :thinking:xB

1 Like

Hi Hutchy,

I am enclosing a link to a non-profit website that gives disinterested research into many drugs. You can find Effexor on the site using the search option. I am also enclosing a link to a meta-analysis of Effexor done by the British Journal of Psychiatry.

https://rxisk.org/

Another useful and disinterested source of information is the Cochrane Group: www.cochrane.org/

It is probably wise not to take any medication without first researching the benefits and the risks using information from reliable sites. Information provided by the manufacturer is usually unreliable.

best wishes

1 Like

I am on Effexor and I’ve noticed the balance problems caused by my ataxia have been worse since starting, I have been on many antidepressants but I have yet to find one that works well for me and my body. I don’t know if that is from my FA or just my body in general.

1 Like

:smirk: Inevitably, there always seems to be a certain length of time before the body adjusts to a different medication. Mostly it’s something we come to accept, grit our teeth and hang in there. But, if the medication is causing concern as regards to safety (worsening balance), it could be a good idea to keep in close contact with the person who prescribed it. It’s possible the actual dosage can’t be tolerated, or you just have a low tolerance for this specific type of medication. Or, because you have FA, and may be on several medications, there could be an interaction with one of them :thinking: xB

1 Like